CINCINNATI -- Cincinnati Police Department officers don’t just carry Narcan for themselves in the event of an accidental overdose; they also carry the life-saving drug for their K-9 units.
Officer John Mendoza said his K-9, Axel, is more than a partner. He’s like family.
Mendoza and other officers started carrying Narcan for their furry family members about a year ago, when fentanyl and carfentanil overdoses surged in Greater Cincinnati.
“These dogs are like one, like being a part of our family, and so we don’t want to take that chance,” Mendoza said.
Mendoza said he and Axel respond to overdoses every day.
“My dog is a drug dog ... and the chances of him coming across that today inside of a … car are very, very high,” Mendoza said.
Whether Axel goes into vehicles or homes is a serious decision, Mendoza said. Contact with drugs like fentanyl and carfentanil, which is 10,000 times more potent than morphine, can be deadly.
An East Liverpool officer overdosed last month by simply touching some fentanyl that rubbed off on his clothes during an arrest, authorities said. It took four doses of Narcan to revive him.
Less than two weeks later, a different Ohio officer was hospitalized after contact with an "unknown illicit substance" during a traffic stop that left him feeling sick and light-headed, according to the Cincinnati Police Department.
Shortly after the incident, police union President Sgt. Dan Hils said he's worried more officers will accidentally overdose on opioids.
"My mind is in a place (where there is) yet another danger we are going to have to be thinking of," Hils said.
Mendoza said he's worried because Axel’s susceptibility to the drugs is much higher than his.
“If that spills over onto a seat and I rub my hand up against it I’m going to pass out within a few seconds, my partner if he steps in it or puts his nose to it -- because that’s his sensory, it’s wet -- it’ll be absorbed very, very quickly through the muzzle. He’ll go out,” Mendoza said.
The Narcan reserved for K-9 units is the same drug administered to people who overdose. For drug dogs, Narcan can be delivered through the nose or a muscular part of their back.
— Cincinnati Police (@CincyPD) June 1, 2017
Lt. Steve Saunders said the risk of K-9 units accidentally overdosing is extremely high.
“It’s a life saving measure that we we’re thankful to have, but it’s unfortunate we have to have that available in these circumstances,” Saunders said.
Mendoza and Axel have been partners for six years. Although they did find carfentanil at a recent traffic stop, he said he hasn’t had to use Narcan. But in case it happens, he’ll be prepared to save his K-9 counterpart.
“I can’t afford something like that to happen to my partner,” he said.
For resources and more heroin-related coverage, go to wcpo.com/heroin.